Propylthiouracil induced severe hepatotoxicity - A case report

Shu Min Kao, Yea Huei K. Yang, Ai Wen Kao

Research output: Contribution to journalArticle

Abstract

Propylthiouracil (PTU) is widely used to treat paients with hyperthyroidism. The adverse effects of PTU include fever, rash, transient leukocytopenia, and, rarely, gastrointestinal discomfort, agranulocytosis, dizziness. Elevated transaminases are common in the first two months but are usually transient and asymptomatic. The severe hepatotoxicity is a very rare complication but may be fatal. We presented a 70-year-old woman who was diagnosed right lacunar infarction and thyroid storm in September 2000. Then, PTU 200mg q6h, Lugol's sol'n 5ml q6h, ticlopidine 100mg bid, acetaminophen 500mg q6h and dexamethasone 2mg q6h were administered. About three weeks after commencing PTU, ticlopidine and acetaminophen, she rapidly developed skin rash, yellow skin, fatigue, nausea and vomiting. The laboratory data showed glutamic oxaloacetic transaminase (GOT) 421 IU/L, glutamic pyruvic transaminase (GPT) 342 IU/L, total bilirubin (Bil-T) 10.21 mg/dl and direct bilirubin (Bil-D) 9.18 mg/dl. She admitted again in October, 2000. During admission, the test results of HAV-Ig M \ HBsAg \ Anti-HBsAb \ HCVAb were all negative. The titers of antimitochondrial antibody, antinuclear antibody (ANA) and anti-smooth muscle antibody were 1:20(-), 1:40(-) and 1:20(-). Viral hepatitis, primary biliary cirrhosis and autoimmune disease were ruled out by serological tests. We also ruled out the causal relationship with other concomitant medication ie. ticlopidine and acetaminophen, because the clinical manifestations of adverse drug reaction from those two drugs are different from that of PTU's. In conclusion, PTU-induced hepatotoxicity was favored in this case.

Original languageEnglish
Pages (from-to)263-268
Number of pages6
JournalJournal of Internal Medicine of Taiwan
Volume12
Issue number5
Publication statusPublished - 2001 Dec 1

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Fingerprint Dive into the research topics of 'Propylthiouracil induced severe hepatotoxicity - A case report'. Together they form a unique fingerprint.

Cite this